Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 74  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  Article in PDF (909 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  Abstract
 ::  Case Report
 ::  Discussion
 ::  References
 ::  Article Figures

 Article Access Statistics
    Viewed3839    
    Printed107    
    Emailed1    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
ADR REPORT
Year : 2011  |  Volume : 57  |  Issue : 2  |  Page : 145-146

Adult purpura fulminans associated with non-steroidal anti-inflammatory drug use


1 Department of Medicine, SUNY Upstate Medical University, Syracuse, New York, USA
2 Department of Medicine, St Lukes Hospital, Bethlehem, PA, USA

Date of Submission24-May-2010
Date of Decision20-Dec-2010
Date of Acceptance02-Jan-2011
Date of Web Publication4-Jun-2011

Correspondence Address:
N Kosaraju
Department of Medicine, SUNY Upstate Medical University, Syracuse, New York
USA
Login to access the Email id


DOI: 10.4103/0022-3859.81876

PMID: 21654144

Get Permissions


 :: Abstract 

Purpura fulminans is an acute illness characterized by rapidly progressive dermal vascular thrombosis, leading to hemorrhagic necrosis of the skin. Here, we describe the case of a healthy woman who developed acute disseminated intravascular coagulation (DIC) with purpura fulminans after intramuscular administration of a single dose of ketorolac. Review of literature showed only one case description of non-steroidal anti-inflammatory drug (diclofenac)-related purpura fulminans with DIC.


Keywords: Disseminated intravascular coagulation, ketorolac, purpura fulminans


How to cite this article:
Kosaraju N, Korrapati V, Thomas A, James B R. Adult purpura fulminans associated with non-steroidal anti-inflammatory drug use. J Postgrad Med 2011;57:145-6

How to cite this URL:
Kosaraju N, Korrapati V, Thomas A, James B R. Adult purpura fulminans associated with non-steroidal anti-inflammatory drug use. J Postgrad Med [serial online] 2011 [cited 2014 Aug 21];57:145-6. Available from: http://www.jpgmonline.com/text.asp?2011/57/2/145/81876


Ketorolac is a non-steroidal anti-inflammatory drug (NSAID) that has a predominant analgesic activity with minimal anti-inflammatory activity. Its onset of action is rapid and when used intravenously, it is comparable to morphine in analgesic potency. Yet it lacks the abuse potential and respiratory depression, which are major disadvantages of narcotic analgesics. These advantages have led to its common use in the management of acute pain, especially in the emergency room and postoperative settings. [1]

Headache, dyspepsia, nausea, and diarrhea are the most frequent adverse reactions noted after parenteral administration. Hematological complications associated with the use of ketorolac include anemia, thrombocytopenia, agranulocytosis, eosinophilia, and prolonged bleeding time. Serious skin reactions such as exfoliative dermatitis, toxic epidermal necrolysis, and Steven Johnson syndrome have also been reported. [2] We here describe a case of purpura fulminans (PF) associated with the use of ketorolac. This association, based on our literature review, has not been reported previously.


 :: Case Report Top


A 50-year-old Hispanic woman presented with acute onset of purpuric rash on her lower extremities, with rapid progression to the face, chest, and abdomen. About 24 hours prior to the onset of rash, she was evaluated in the emergency room for renal colic, and had received ketorolac 60 mg intramuscularly with good pain relief. She was hypotensive, tachycardic, tachypneic, and afebrile (97.6 F) at presentation. She had large, tender, irregular, ecchymotic areas over the nose and malar regions of the face, upper arms, chest, and dependent portions of the lower extremities [Figure 1] and [Figure 2]. Meningeal signs and focal neurological signs were absent. Cardiorespiratory examination was unremarkable. Laboratory tests (normal range in parentheses) revealed acute renal failure [blood urea nitrogen, 36 (9-26 mg/dL); creatinine, 3.1 (0.7-1.4 mg/dL)], hepatic dysfunction [bilirubin, 2.2 (0.1-1.0 mg/dL); total protein, 5.6 (6.2-7.8 g/dL); albumin, 2.6 (3.4-4.5 g/dL); alkaline phosphatase, 205 (50-136 U/L); alanine transaminase, 44 (10-55 U/L); aspartate aminotransferase, 27 (12-34 U/L)]. It also showed the evidence of disseminated intravascular coagulation (DIC) [platelet count, 28 (140-375 K/mm 3 ); prothrombin time, 18.8 (9-12 seconds); international normalized ratio 1.6; activated partial thromboplastin time, 34 (24.1-32.1 seconds); fibrinogen, 292 (170-420 mg/dL); fibrinogen degradation products, >640 (<10 μg/mL); and D-dimer, >10,000 (<500 ng/mL)]. Urinalysis showed trace blood and protein. HIV, hepatitis, and anti-nuclear antibodies screening, blood cultures, serum cryoglobulins, and workup for vasculitis yielded negative result. Coombs test showed a negative result. Computed tomography scan of the abdomen revealed a 2-mm stone in the right renal pelvis. Skin biopsy revealed fibrin microthrombi in the small capillaries of dermis, with extensive hemorrhage and superficial papillary dermal edema.
Figure 1: Ecchymotic lesions on upper extremity and face with characteristic clearly defined margins

Click here to view
Figure 2: Early rash of purpura fulminans - symmetric, tender, ecchymotic areas in both lower extremities with clearly defined margins

Click here to view


She was treated with plasmapheresis, heparin, and intravascular steroids. The skin lesions progressed into hemorrhagic bullae and necrosis, requiring extensive surgical debridement.


 :: Discussion Top


In our patient, clinical presentation and laboratory studies offered clues to the diagnosis of PF, which was confirmed after skin biopsy. The temporal relationship to administration of the drug, absence of concurrent disease or other drugs, and the clinical course on withdrawal established ketorolac as the probable causative agent for PF based on criteria for causality proposed by Nebeker et al. [3]

PF is a rare complication of septic shock and DIC that results in dermal and soft-tissue hemorrhage and necrosis. It presents with the dermatologic triad of widespread ecchymoses, hemorrhagic bullae, and epidermal necrosis. In general, distal tissue areas with end circulation are affected and extremities are often involved symmetrically [Figure 2]. Skin lesions enlarge rapidly and may evolve into hemorrhagic bullae with subsequent necrosis and black eschar formation. Other complications include multi-organ failure, gastrointestinal bleed, and hemorrhagic adrenal infarction. [4],[5]

PF is most commonly described in association with meningococcal sepsis. It may also result from several other infectious diseases, hereditary or acquired protein C deficiency, activated protein C resistance, and protein S deficiency. Any condition that causes severe DIC can cause PF as well. [4],[5] Medications like phenytoin and quinine have also been implicated. Among NSAIDs, diclofenac was identified in one report as a likely cause. [6] Despite the similarity in terminology, diclofenac and ketorolac has different chemical structures. [7]

Treatment of PF is directed at the underlying cause. Despite advances in intensive care monitoring and treatment, the morbidity and mortality associated with PF remains as high as 40%. Treatment of PF includes steroids, anticoagulation, and protein C replacement to reverse endotoxin-induced multi-system organ failure and DIC. [4],[5] Early recognition and treatment are vital in limiting the serious complications. To the best of our knowledge, this is the first report of PF associated with ketorolac.

 
 :: References Top

1.Rainer TH, Jacobs P, Ng YC, Cheung NK, Tam M, Lam PK, et al. Cost effectiveness analysis of intravenous ketorolac and morphine for treating pain after limb injury: Double blind randomized controlled trial. BMJ 2000;321:1247-51.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Lexi-Comp Online TM , Hudson, Ohio: Lexi-Comp, Inc; c1978-2010. Available from: http://online.lexi.com [cited on 2010 Apr 11].  Back to cited text no. 2
    
3.Nebeker JR, Barach P, Samore MH. Clarifying adverse drug events: A clinician′s guide to terminology, documentation, and reporting. Ann Intern Med 2004;140:795-801.  Back to cited text no. 3
[PUBMED]    
4.Warner PM, Kagan RJ, Yakuboff KP, Kemalyan N, Palmieri TL, Greenhalgh DG, et al. Current management of purpura fulminans: A multicenter study. J Burn Care Rehabil 2003;24:119-26.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Edlich RF, Cross CL, Dahlstrom JJ, Long WB 3rd. Modern concepts of the diagnosis and treatment of purpura fulminans. J Environ Pathol Toxicol Oncol 2008;27:191-6.  Back to cited text no. 5
[PUBMED]  [FULLTEXT]  
6.Hengge UR, Jochum C, Tschakarjan E, Maschke J, Erbel R, Schmid KW, et al. Purpura fulminans. A fatal consequence of a widely used medication? Hautarzt 2002;53:483-7.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  
7.Brooks PM, Day RO. Nonsteroidal antiinflammatory drugs- differences and similarities. N Engl J Med 1991;324:1716-25.  Back to cited text no. 7
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Medknow